Wyoming, 2021

High Wind in Wyoming, April 25 to 26, 2021

April 25 to 26, 2021 · NWS CYS · 5 events in 5 counties and zones

High winds were measured by various sensors across portions of Carbon and the South Laramie Range Foothills. The Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the highest gust at 78 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured by various sensors across portions of Carbon and the South Laramie Range Foothills. The Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the highest gust at 78 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 25, 9:30 AM MST, 42 minutes earlier.

Area forecast discussion, Apr 25, 9:30 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MDT Sun Apr 25 2021

.UPDATE...
Issued at 1025 AM MDT Sun Apr 25 2021

Winds gusting pretty strong at Arlington currently. This with
700mb winds of 35kts. GFS 700mb winds continue to increase this
afternoon up to 45-50kts that continues through 03Z. Get a brief
break from 03Z to 09Z and then they pick up again to 50kts.
Decided to issue a High WInd Warning for the Arlington area
through 9PM Monday when 700mb winds begin to ease. May need to
expand across much of Carbon County for Monday as winds look
pretty strong out there during the day.

&&

.SHORT TERM...(Today through Monday night)
Issued at 315 AM MDT Sun Apr 25 2021

A broad upper level ridge dominated the western half of the CONUS,
with a Pacific upper level low and trough just offshore the West Coast.
Abundant Pacific moisture in the form of mid/high level clouds were
spreading west to east across the CWA. Southwesterly winds were 5-15
kt, with gusts around 20 kt reported along I-80 between Cheyenne and
Rawlins, as well as at Chadron. Temperatures ranged from the lower
30s to around 50.

The large scale ridge will become amplified over the Great Plains and
MS Valley tonight and Monday as the upper low and trough move slowly
east into the Great Basin. The west-southwest flow aloft will become
more southwesterly and increase, resulting in warmer temperatures
and stronger winds. The combination of warm temperatures, low humidity
gusty winds will increase the fire danger east of the Laramie Range,
especially Monday. High temperatures today will range from the mid
60s to mid 70s. Lows tonight will be milder in the 30s to mid 40s.

A potent Pacific cold front will approach southeast WY by midday
Monday, and move through the CWA during the afternoon and evening.
High temperatures ahead of the front east of the Laramie Range will
peak in the 70s and low 80s, with temperatures in the 50s and 60s
west of the Laramie Range. Some rain showers will develop Monday
afternoon along the front over Carbon County, spreading east into
southeast WY and western NE Panhandle Monday evening. A mix of rain
and snow is forecast for the valleys west of the Laramie Range, with
snow over the higher terrain. East of the Laramie Range, rain is
likely as temperatures remain in the upper 30s and 40s.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 AM MDT Sun Apr 25 2021

Active pattern remains on track for next week, with the next chance
for precipitation on Tuesday. A cold frontal boundary begins to dig
towards the High Plains, increasing our POPs to greater than 50
percent, with most of the precipitation occurring along and behind
the front. Should be mostly a daytime event with the front being
fast moving and quickly ejects out towards the east. Expecting
around a 20 degree temperature drop from the previous few days.
However, daytime high temperatures will keep this precipitation as
rain east of the Laramie Range, and snow in the higher terrain.
Still a bit of uncertainty with this system, especially in the Snowy
Range. Current GFS model guidance has upwards to 10 inches for that
zones, with the Euro and SREF indicating only a few inches. As a
result, held off on any headlines till the exact amounts can be
buttoned down a bit better. Headed into Wednesday, cooler and drier
conditions expected as the CWA remains in Northwesterly flow.

Much more milder conditions expected Thursday through early morning
Saturday as the CWA becomes dominated by upper level ridging. Models
still seem on track for the next round of precipitation and stronger
winds expected Saturday evening as the next round of shortwaves push
eastward. Daytime high temperatures should remain well above freezing
from east to west. However, could see some mixed precipitation during
the nighttime hours as temperatures drop off, especially over the
higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1025 AM MDT Sun Apr 25 2021

VFR conditions with gusty west winds. Strongest winds at KRWL both
this afternoon and Monday.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Sun Apr 25 2021

Dry, windy and warm weather will prevail today through Monday. These
conditions will increase the fire danger across the high plains.
Critical fire weather conditions are possible Monday for western
Nebraska where fuels are prime for rapid fire growth. A strong cold
front will move through southeast Wyoming late Monday afternoon, and
western Nebraska Monday evening. Precipitation will become widespread
Tuesday, with rain likely east of the Laramie Range and snow along and
west. Several inches of snow are possible above 8000 feet. Precipitation
will diminish from west to east Wednesday, followed by dry and warmer
conditions Thursday and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 PM this afternoon to 9 PM MDT Monday
     for WYZ110.

NE...Fire Weather Watch from Monday morning through Monday evening
     for NEZ311>313.

&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MD
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 25, 2:32 AM MST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MDT Sun Apr 25 2021

WYZ103>106-109>117-260945-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
332 AM MDT Sun Apr 25 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty southwest winds in excess of 50 mph are expected this
afternoon west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Gusty southwest winds in excess of 50 mph are expected Monday
west of the Laramie Range.

Rain will change to snow for elevations above 7500 feet Monday
night and Tuesday. Several inches of snow will be possible above
8500 feet, including the Interstate 80 Summit and the mountains.

.Spotter information statement...

Spotter activation will not be required.

WYZ101-102-107-108-118-119-260945-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
332 AM MDT Sun Apr 25 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm temperatures, gusty winds and low humidities will increase
the fire danger Monday afternoon.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-260945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
332 AM MDT Sun Apr 25 2021

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm temperatures, gusty winds and low humidities will increase the
fire danger Monday afternoon. A Fire Weather Watch is in effect from
11 AM through 7 PM Monday.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 25, 10:12 AM MST to April 26, 2:42 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.

High Wind, Upper North Platte River Basin

When
April 26, 8:08 AM MST to 8:16 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along state highway 230 at Skyline measured the reported wind gust.

High Wind, Central Carbon County

When
April 26, 11:50 AM MST to 1:18 PM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Municipal Airport sensor measured the reported wind gust.

High Wind, Southwest Carbon County

When
April 26, 1:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek sensor measured the reported wind gust.

High Wind, South Laramie Range Foothills

When
April 26, 10:32 PM MST to 10:38 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Otto measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950684, 950682, 950685, 950683, 950681.